Skip to Content, Navigation, or Footer.
We inform. You decide.
Saturday, October 16, 2021

A review of the effects of high-caffeine energy drinks on children and young adults suggests they may be linked to health risks as serious as heart palpitations, high blood pressure, cardiac arrest and death.

The review, published in February in Pediatrics, the official journal of the American Academy of Pediatrics, analyzed scientific reports in medical journals, newspaper articles and regulatory steps taken in other countries regarding high-caffeine energy drinks.

Officials with the American Beverage Association, however, said the study presents some misinformation about energy drinks, claiming an average drink contains only half the caffeine of a cup of coffeehouse coffee.

“It’s a hot college topic,” said Shannon Kirkpatrick, health promotion specialist for GatorWell Health Promotion Services. “I have had a lot of students ask me about energy drinks. They have packed schedules and think it’s good to find something that provides a boost.”

The study defines energy drinks as drinks that “contain caffeine, taurine, sugars and sweeteners, herbal supplements, and other ingredients and are distinct from sports drinks and vitamin waters.”

The study concluded that 31 percent of 12- to 17-year-olds and 34 percent of 18- to 24-year-olds reported regularly consuming energy drinks.

“I have them about every other week,” political science freshman Max Goldstein said. “It keeps me awake for tailgates … and when I have to be up all day.”

An average energy drink contains 70 to 80 milligrams of caffeine per 8-ounce serving, about three times the concentration of cola drinks.

Energy drinks are classified as dietary supplements, so the U.S. Food and Drug Administration cannot limit their caffeine content, as they do with juice and soft drinks, which are categorized as food.

In addition, U.S. poison centers have not yet been able to monitor the number of overdoses associated with energy drinks because these episodes are classified as “caffeine” or “multi-substance exposure.”

But Kirkpatrick said overdosing is possible.

“Dehydration, vomiting, upset stomach, irregular heartbeat and, as seen lately in the media, even coma and death can occur,” she said.

Enjoy what you're reading? Get content from The Alligator delivered to your inbox
Support your local paper
Donate Today
The Independent Florida Alligator has been independent of the university since 1971, your donation today could help #SaveStudentNewsrooms. Please consider giving today.

Powered by SNworks Solutions by The State News
All Content © 2021 The Independent Florida Alligator and Campus Communications, Inc.